Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 51, NWS Honolulu, HI

July 29, 2013Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jul 29, 2013, 8:55 PM HST for Kalawao County, Hawaii. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2013, 8:55 PM HST (06:55 UTC)
Expired
Jul 30, 2013, 11:24 AM HST
In force
14 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 6.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

629 
WWHW70 PHFO 300655
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
855 PM HST MON JUL 29 2013

...WIND SPEEDS HAZARDOUS OVER HALEAKALA SUMMIT...

.SOUTHERLY WINDS FLOWING INTO TROPICAL DEPRESSION FLOSSIE HAVE
BEEN ACCELERATING TO POSSIBLY PROBLEMATIC SPEEDS OVER THE SUMMIT
OF HALEAKALA. WHILE POTENTIALLY HAZARDOUS...THIS EVENT ALSO SHOULD
BE RELATIVELY SHORT-LIVED AS FLOSSIE MOVES AWAY.

HIZ022-301200-
/O.NEW.PHFO.WI.Y.0051.130730T0655Z-130730T1200Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
855 PM HST MON JUL 29 2013

...WIND ADVISORY IN EFFECT UNTIL 2 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM HST TUESDAY. 

* WINDS...SOUTHEAST 30 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH...
  ESPECIALLY OVER EXPOSED RIDGES.

* TIMING...UNTIL 2 AM HST.

* IMPACTS...WINDS THIS STRONG CAN CARRY SMALL DEBRIS...OR MAKE
  DRIVING DIFFICULT...ESPECIALLY FOR HIGH-PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. PLEASE DRIVE CAREFULLY.

&&

$$
3 follow-up statements
326 
WWHW70 PHFO 300921
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1121 PM HST MON JUL 29 2013

...WIND SPEEDS STILL HAZARDOUS OVER HALEAKALA SUMMIT...

.SOUTHERLY WINDS FLOWING INTO TROPICAL DEPRESSION FLOSSIE REMAINED
STRONG OVER THE SUMMIT OF HALEAKALA. WHILE POTENTIALLY HAZARDOUS...
THIS EVENT ALSO SHOULD BE RELATIVELY SHORT-LIVED AS FLOSSIE MOVES
AWAY AND THE PREVAILING WINDS TURN MORE EASTERLY AND WEAKEN.

HIZ022-301600-
/O.EXT.PHFO.WI.Y.0051.000000T0000Z-130730T1600Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
1121 PM HST MON JUL 29 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST TUESDAY. 

* WINDS...SOUTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH...
  ESPECIALLY OVER EXPOSED RIDGES.

* TIMING...UNTIL 6 AM HST.

* IMPACTS...WINDS THIS STRONG CAN CARRY SMALL DEBRIS...OR MAKE 
  DRIVING DIFFICULT...ESPECIALLY FOR HIGH-PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. PLEASE DRIVE
CAREFULLY.

&&

$$
291 
WWHW70 PHFO 301336
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 AM HST TUE JUL 30 2013

...WIND SPEEDS STILL HAZARDOUS OVER HALEAKALA SUMMIT...

.SOUTHEASTERLY WINDS FLOWING INTO TROPICAL DEPRESSION FLOSSIE
REMAINED STRONG OVER THE SUMMIT OF HALEAKALA. WHILE POTENTIALLY
HAZARDOUS...THIS EVENT SHOULD WIND DOWN BY AROUND NOON TODAY AS
FLOSSIE MOVES AWAY AND THE PREVAILING WINDS TURN MORE EASTERLY AND
WEAKEN.

HIZ022-302200-
/O.EXT.PHFO.WI.Y.0051.000000T0000Z-130730T2200Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
336 AM HST TUE JUL 30 2013

...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON HST TODAY. 

* WINDS...SOUTHEAST 25 TO 30 MPH WITH LOCALIZED GUSTS OVER 45 MPH...
  ESPECIALLY OVER EXPOSED RIDGES.

* TIMING...UNTIL 12 PM HST.

* IMPACTS...WINDS THIS STRONG CAN CARRY SMALL DEBRIS...OR MAKE 
  DRIVING DIFFICULT...ESPECIALLY FOR HIGH-PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. PLEASE DRIVE
CAREFULLY.

&&

$$
785 
WWHW70 PHFO 302124
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1124 AM HST TUE JUL 30 2013


HIZ022-302230-
/O.CAN.PHFO.WI.Y.0051.000000T0000Z-130730T2200Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
1124 AM HST TUE JUL 30 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DROPPED BELOW THE ADVISORY THRESHOLD.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jul 29, 8:30 PM HST, 25 minutes earlier.

Area forecast discussion, Jul 29, 8:30 PM HST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST MON JUL 29 2013

.UPDATE...
ALL TROPICAL STORM WATCHES AND WARNINGS FOR THE STATE OF HAWAII HAVE
BEEN DISCONTINUED. FLOSSIE HAS BEEN DOWNGRADED TO A TROPICAL
DEPRESSION. HOWEVER...THE THREAT OF FLASH FLOODING CONTINUES
TONIGHT.

.SYNOPSIS...
TROPICAL DEPRESSION FLOSSIE WILL SPREAD VERY HEAVY RAIN...AND
LOCALLY STRONG WINDS...ALONG THE MAIN HAWAIIAN ISLANDS FROM MAUI
COUNTY TOWARD KAUAI THIS EVENING AND INTO EARLY TUESDAY. AFTER
FLOSSIE PASSES...RAINFALL...WINDS...AND SEAS WILL TRANSITION TO
CALMER TRADE-WIND WEATHER BY THE SECOND HALF OF THE WEEK.

&&

.DISCUSSION...
ALTHOUGH TROPICAL CYCLONE FLOSSIE REMAINED TOO WEAK TO BE CONSIDERED
A TROPICAL STORM...IT STILL PRODUCED MODERATELY STRONG WINDS ACROSS
MAUI COUNTY AND SURROUNDING WATERS. FLOSSIE ALSO CARRIED A GREAT
DEAL OF WATER VAPOR...FUELLING POWERFUL CONVECTION...MAINLY
CONCENTRATED INTO A LINE EXTENDING OVER 150 MILES TOWARD THE SOUTH
SOUTHWEST FROM JUST NORTH OF MOLOKAI. LESS DRAMATIC STRATUS AND
STRATOCUMULUS BANDS ALSO DROPPED MODEST RAIN OVER THE REST OF THE
STATE. HIGH SEAS AND ELEVATED SURF PERSISTED ACROSS SURROUNDING
WATERS. THE STRONGEST REMAINING EFFECTS WILL SPREAD NORTHWEST ALONG
THE ARCHIPELAGO OVERNIGHT...AND THEN PASS AWAY TOWARD THE WEST.

ONCE FLOSSIE MOVES AWAY LATER TUESDAY AND WEDNESDAY...WINDS ACROSS
THE ISLANDS WILL RETURN MORE SOLIDLY TO AN EASTERLY DIRECTION...AND
DIMINISH TO TRADE-WIND NORMS. THE HUGE POOL OF TROPICAL MOISTURE
ACCOMPANYING FLOSSIE WILL LINGER A BIT AFTER THE STORM...BUT
GUIDANCE AGREED FAIRLY WELL THAT THE NEW PREVAILING FLOW WILL CARRY
MOST OF IT AWAY TO THE WEST BY AROUND THURSDAY. BROAD...IF NOT
ESPECIALLY STRONG...RIDGING SHOULD CONTINUE TO PREVAIL ALOFT THROUGH
THE MIDDLE OF THE WEEK...SO SUBSIDENCE WILL TEND TO REBUILD THE
INVERSION AS WELL. THUS...CONDITIONS WILL TREND TOWARD DRY
TRADE-WIND WEATHER...WITH MOST SHOWERS CONCENTRATED ALONG WINDWARD
SLOPES.

STARTING BY FRIDAY...AND EXTENDING INTO THE WEEKEND...GUIDANCE
PREDICTS WEAK TROUGHING ALOFT TO ERODE THE MID-LEVEL RIDGE FROM THE
EAST. ALTHOUGH SURFACE RIDGING LIKELY WILL WEAKEN A BIT IN TURN...IT
SHOULD REMAIN STRONG ENOUGH TO KEEP TRADE WINDS BLOWING. THUS...THE
MAIN EFFECT OF THE CHANGE ALOFT MAY BE TO PERMIT DEEPER SHOWER
DEVELOPMENT BY RAISING THE INVERSION. TRADE-WIND SHOWERS WILL TEND
TO DEVELOP A BIT MORE THAN USUAL...THOUGH WITH ATMOSPHERIC MOISTURE
NOT MUCH ABOVE CLIMATOLOGY...THIS EFFECT MAY NOT BE ESPECIALLY
NOTICEABLE.

BY EARLY NEXT WEEK...A FRONT PASSING WELL NORTH OF THE AREA...AS
WELL AS TROUGHING WELL TO THE SOUTHEAST...MAY WEAKEN THE SUBTROPICAL
RIDGE ENOUGH TO REDUCE TRADE-WIND SPEEDS SUBSTANTIALLY...PERHAPS
ENOUGH TO ALLOW SIGNIFICANT DIURNAL CIRCULATIONS TO SPRING UP.

&&

.MARINE...
A HIGH SURF WARNING REMAINS IN EFFECT FOR EAST-FACING SHORES OF
KAUAI OAHU MOLOKAI AND MAUI...WHILE A HIGH SURF ADVISORY APPLIES TO
EAST-FACING SHORES OF THE BIG ISLAND.

PLEASE SEE THE LATEST TROPICAL DEPRESSION LOCAL STATEMENT FROM WFO
HONOLULU /HLSHFO OR WTHW80 PHFO/ FOR SPECIFIC MARINE CONCERNS.

SMALL TO MODERATE S AND SE SWELLS WILL CONTINUE THROUGH TUE. A
LARGER...LONG-PERIOD S SWELL IS EXPECTED TO ARRIVE LATE TUE...AND
PEAK ON WED NEAR ADVISORY LEVELS FOR S-FACING SHORES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR ALL HAWAII
ISLANDS.

HIGH SURF WARNING UNTIL 6 AM HST TUESDAY FOR KAUAI WINDWARD-OAHU
KOOLAU-OLOMANA-MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD
HALEAKALA.

HIGH SURF ADVISORY UNTIL 6 AM HST TUESDAY FOR SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST.

SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR ALL HAWAIIAN
WATERS-

&&

RYSHKO

In the hours before

Special weather statement, Jul 29, 5:51 PM HST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
551 PM HST MON JUL 29 2013

HIZ017>022-300600-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-
551 PM HST MON JUL 29 2013

STRONG THUNDERSTORMS ASSOCIATED WITH TROPICAL DEPRESSION FLOSSIE
ARE PRODUCING DANGEROUS FREQUENT CLOUD TO GROUND LIGHTING ACROSS
EASTERN AND CENTRAL MAUI. THESE THUNDERSTORMS MAY ALSO PRODUCE
WINDS GUSTS NEAR 40 MPH...AND SMALL HAIL. IF THESE STORMS APPROACH
YOUR LOCATION...SEEK SHELTER IMMEDIATELY.
Special weather statement, Jul 29, 7:33 PM HST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
733 PM HST MON JUL 29 2013

HIZ012-013-300645-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-
733 PM HST MON JUL 29 2013

STRONG THUNDERSTORMS ASSOCIATED WITH TROPICAL DEPRESSION FLOSSIE
ARE PRODUCING DANGEROUS FREQUENT CLOUD TO GROUND LIGHTING ACROSS
MOLOKAI. THESE THUNDERSTORMS MAY ALSO PRODUCE WINDS GUSTS NEAR 40
MPH...AND SMALL HAIL. IF THESE STORMS APPROACH YOUR LOCATION...SEEK
SHELTER IMMEDIATELY.
Special weather statement, Jul 29, 8:35 PM HST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
835 PM HST MON JUL 29 2013

HIZ005>011-300745-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-
835 PM HST MON JUL 29 2013

STRONG THUNDERSTORMS ASSOCIATED WITH TROPICAL DEPRESSION FLOSSIE
ARE APPROACHING OAHU AND HAVE A HISTORY OF PRODUCING DANGEROUS
FREQUENT CLOUD TO GROUND LIGHTING. THESE THUNDERSTORMS MAY ALSO
PRODUCE WINDS GUSTS NEAR 40 MPH...AND SMALL HAIL. THE STORMS WILL
BE IMPACTING OAHU BETWEEN 8:45 PM AND 9:45 PM. IF THESE STORMS
APPROACH YOUR LOCATION...SEEK SHELTER IMMEDIATELY.

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:20 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jul 29, 4:38 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jul 29, 5:12 PM HSTHigh Surf WarningHFOHonolulu, Kalawao10 hr
Jul 29, 5:12 PM HSTHigh Surf AdvisoryHFO10 hr
Jul 29, 5:13 PM HSTSmall Craft AdvisoryHFO58 hr
Jul 29, 5:17 PM HSTFlash Flood WarningHFOKalawao3 hr
Jul 29, 5:50 PM HSTFlash Flood WarningHFOKalawao3 hr
Jul 29, 6:15 PM HSTSpecial Marine WarningHFO2 hr
Jul 29, 6:53 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jul 29, 7:03 PM HSTSpecial Marine WarningHFO57 min
Jul 29, 7:34 PM HSTSpecial Marine WarningHFO116 min
Jul 29, 7:57 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jul 29, 8:01 PM HSTSpecial Marine WarningHFO119 min
Jul 29, 8:52 PM HSTSpecial Marine WarningHFO113 min
Jul 29, 11:27 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jul 30, 3:35 AM HSTHigh Surf AdvisoryHFOHonolulu23 hr
Jul 30, 9:11 AM HSTAreal Flood AdvisoryHFOKauai109 min

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.